DEAR DR. ROACH: Apparently, it is common for older people to have balance issues. Do these balance problems usually stem more from muscular issues or inner ear issues? — E.M.
ANSWER: It is often a combination of issues that lead to balance problems in older adults. Inner ear problems, where the organs of balance are located, are a major cause. However, balance problems are exacerbated by muscle weakness, vision problems, arthritis and medications, to name a few common ones.
The body has many safeguards to keep us from falling. If the balance system can’t tell us our exact position in space, our eyes can, and the neurological system uses fine muscle control to keep us upright and safe. We can often do well even with one system not working properly. When multiple systems are affected, falls are more common.
Improving balance and reducing fall risk often involves multiple interventions. One is working on balance directly. This can be achieved with home exercises; group exercises, like tai chi and yoga, which have the added advantage of increasing muscle control; or with a skilled therapist such as physical or occupational therapy. Making sure vision is as good as possible and staying on top of joint, muscle and neurological conditions will help reduce fall risk.
Medications are so often the source of balance and fall problems that many medical practices (including mine) review medications at every visit to look for errors, medicines that have combined toxicities, medicines that are less safe in older adults and any medicines that might safely be discontinued.
DEAR DR. ROACH: I am an 89-year-old man who has been taking tamsulosin (Flomax), 0.4 mg, for many years. I take it after supper in the evening. I get up at night three or four times to urinate. Would it be better to take the medication after lunch? I would be happy if I could reduce the number of times I get up to maybe only once or twice. — P.J.S.
ANSWER: Tamsulosin is in the class of alpha blockers, and they relax smooth muscle, a special type of muscle found in the prostate and in blood vessels (among other places). Relaxing the smooth muscle in the prostate makes the urethra, the tube that carries the urine from the bladder and through the prostate, larger. As a result, men can empty their bladders more easily.
However, even though tamsulosin is better at relaxing smooth muscle in the prostate than in blood vessels, some men will get lightheaded upon standing when using it. This occurs especially on the first dose, and over time most men no longer have trouble. It is usually dosed at nighttime so that the lightheadedness on standing is minimized. You can take it at any time of the day (a half-hour after eating is recommended, at the same meal of the day), but I doubt it will work much better.
Many experts will use 0.8 mg in men who haven’t had an ideal response and who do not have lightheadedness. I’d ask your doctor whether an increased dose might be better. Before considering another drug, be sure you avoid too many liquids at night, especially alcohol, and try voiding your bladder twice before bed to make sure it is as empty as possible.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2021 North America Synd., Inc.
All Rights Reserved